Hail, Donley
- When
- July 24, 6:29 PM CST
- Where
- Donley County, 3.15 mi WNW of Clarendon
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.950, -100.950
An upper level system coincided with abundant atmospheric moisture across the Texas Panhandle on the evening of the 24th. This resulted in scattered thunderstorms that eventually grew into widespread thunderstorm activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level system coincided with abundant atmospheric moisture across the Texas Panhandle on the evening of the 24th. This resulted in scattered thunderstorms that eventually grew into widespread thunderstorm activity. A few storms became strong to severe thunderstorms that produced heavy rainfall, severe wind gusts, and a localized occurrence of hail up to ping pong ball size. The biggest hazard that occurred during this event was the flash flooding that occurred in the Amarillo and Canyon areas. The widespread thunderstorms produced very heavy rainfall and storms continued to move over the same locations. Flash flooding resulted in stalled cars and flooded and closed roadways. Flooding in Palo Duro Canyon State Park resulted in flooded roads and a few of the campsites had to be evacuated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 24, 5:05 PM CST, 1 hour 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 605 PM CDT Thu Jul 24 2025 ...New AVIATION... .KEY MESSAGES... Issued at 1223 PM CDT Thu Jul 24 2025 Strong to severe thunderstorms have a chance to transpire across the Texas and Oklahoma Panhandles today. Heavy rain and damaging winds are the primary hazards expected from this activity. Summer-like heat continue into next week. Thunderstorm chances decrease, but they cannot be completely ruled out for the next several days. PDC State Park may hit heat indices upwards of 102 on Saturday and Sunday. && .SHORT TERM... (This evening through Friday night) Issued at 1223 PM CDT Thu Jul 24 2025 Weak south to southwesterly flow aloft is pumping some good moisture into NM and parts of the FA as seen on GOES water vapor imagery. At the surface a boundary can be seen in the southeastern TX Panhandle from the continued presence of a surface trough or front. This feature will be focal point of potential afternoon into early evening thunderstorms. Tonight a mid to upper level shortwave trough is progged to develop over NE NM and SE CO and move into the area overnight increasing precipitation chances especially across the northern combined Panhandles. PWATS are progged to range from 1.5 inched in the central Panhandles to 2 inches in the eastern Panhandles. Instability around the surface trough boundary this afternoon may reach 2000 J/Kg plus. Shear remains suboptimal and expect some collapsing cells. With the amount of instability and DCAPE (>1000 J/Kg), wind gusts like previous days could reach upwards of 70+ mph with some isolated storms, especially early on today into the early overnight. Warm temperatures aloft and the lack of shear suggest that quarter size hail may be difficult to achieve but cannot be ruled out. All in all, the main concerns for today into tonight will be the wind gusts along with the potential for some localized flooding, especially if a cell can put down 2 inches in a short amount of time over an urban area with poor drainage. Thunderstorm activity in the combined Panhandles may last through the night well into sunrise. Not everyone will be impacted by the storms through the night but some of the northern and eastern combined Panhandles could see lingering showers and storms going into tomorrow morning. Thanks to the shortwave trough moving through tonight and lingering boundaries, possibly some light northerly winds, much of the area is expected to have near normal temperatures around the lower 90s for Friday afternoon. The exception will be the far southeastern TX Panhandle as well as PDC where some mid to upper 90s may be present. Tds will continue to be in the 60s allowing for a sticky and somewhat warm day still. Thanks to lingering boundaries and the abundant moisture, the forecast now has some slight chance to chance PoPs for Friday afternoon into evening. Activity may be more isolated in nature favoring the far northwest corner of the FA and the southeastern third or so of the FA. Severe storms are not anticipated but would not rule out an isolated strong to severe storm. Friday night should quite down from thunderstorm activity. && .LONG TERM... (Saturday through next Wednesday) Issued at 1223 PM CDT Thu Jul 24 2025 Saturday the upper level high pressure over the southeastern US builds back into the area. Because of this, the area is progged to have afternoon highs reach the upper 90s with some areas such as PDC and Borger hitting 100. With Tds remaining some what high PDC may see heat indices as high as 102 on Saturday. Much of the central to eastern combined Panhandles will hang onto afternoon highs in the upper 90s through the extended period. Still looking at Amarillo holding short of the triple digits to finish out July. A break in storm chances is to occur Saturday through Tuesday day with NBM PoPs returning Tuesday night, mainly in the northwest. However, persistence would suggest that some isolated storms will still be possible on these days that the NBM is not giving any chances over 10%. Each day will have to be examined closer to determine where in the the Panhandles could see some isolated pop up storms. && .AVIATION... (00Z TAFS) Issued at 601 PM CDT Thu Jul 24 2025 Thunderstorms will be possible this evening and potentially into the early overnight period at all 3 terminals. Have included PROB30 for thunderstorms at all terminals given insufficient confidence in thunderstorms impacting the terminals and their specific timing. Thunderstorms will have the potential to produce strong downdraft winds. Afterwards, light winds with a gradually clearing sky is anticipated. Vanden Bosch && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...36 LONG TERM....36 AVIATION...52
Hazardous Weather Outlook National Weather Service Amarillo TX 1240 PM CDT Thu Jul 24 2025 OKZ001>003-TXZ001>020-317-250545- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1240 PM CDT Thu Jul 24 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms have a chance to transpire across the Texas and Oklahoma Panhandles this afternoon into tonight. Heavy rain and damaging winds are the primary hazards expected from this activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
601 PM CDT Thu Jul 24 2025
TXZ014-015-019-020-242345-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
601 PM CDT Thu Jul 24 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WHEELER...SOUTHEASTERN
GRAY...WESTERN COLLINGSWORTH AND EASTERN DONLEY COUNTIES THROUGH 645
PM CDT...
At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Twitty to 6 miles south of Mclean to 7 miles
northeast of Hedley. Movement was east at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shamrock, Wheeler, Mclean, Hedley, Lelia Lake, Twitty, Dozier, Lela,
Samnorwood, Quail, and Kellerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 10076 3546 10064 3547 10000 3534 10000
3511 10022 3475 10038 3475 10079
TIME...MOT...LOC 2300Z 257DEG 6KT 3529 10025 3514 10057 3493 10055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MuschaSpecial Weather Statement
National Weather Service Amarillo TX
616 PM CDT Thu Jul 24 2025
TXZ016-250000-
Deaf Smith TX-
616 PM CDT Thu Jul 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DEAF SMITH COUNTY
THROUGH 700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bootleg, or 15 miles northwest of Friona, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3498 10304 3499 10263 3475 10264 3475 10304
TIME...MOT...LOC 2316Z 220DEG 6KT 3484 10285
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MuschaSpecial Weather Statement
National Weather Service Amarillo TX
626 PM CDT Thu Jul 24 2025
TXZ010-250015-
Hemphill TX-
626 PM CDT Thu Jul 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HEMPHILL COUNTY
THROUGH 715 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canadian, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Canadian and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3580 10023 3581 10052 3606 10053 3605 10019
TIME...MOT...LOC 2326Z 183DEG 9KT 3589 10038
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MuschaSpecial Weather Statement
National Weather Service Amarillo TX
701 PM CDT Thu Jul 24 2025
TXZ016-250030-
Deaf Smith TX-
701 PM CDT Thu Jul 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DEAF SMITH COUNTY
THROUGH 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bootleg, or 23 miles northwest of Friona, moving
north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Simms and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 10304 3504 10262 3485 10274 3475 10285
3475 10304
TIME...MOT...LOC 0001Z 200DEG 17KT 3495 10288
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CORSpecial Weather Statement
National Weather Service Amarillo TX
709 PM CDT Thu Jul 24 2025
TXZ019-250045-
Donley TX-
709 PM CDT Thu Jul 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DONLEY COUNTY
THROUGH 745 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Clarendon, moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarendon, Greenbelt Lake, and Lelia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3489 10074 3479 10090 3487 10105 3503 10091
3501 10078
TIME...MOT...LOC 0009Z 133DEG 10KT 3488 10092
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CORSpecial Weather Statement
National Weather Service Amarillo TX
728 PM CDT Thu Jul 24 2025
TXZ006-011-016-250100-
Hartley TX-Deaf Smith TX-Oldham TX-
728 PM CDT Thu Jul 24 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN OLDHAM...NORTH CENTRAL
DEAF SMITH AND WESTERN HARTLEY COUNTIES THROUGH 800 PM CDT...
At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Romero to 6 miles north
of Glenrio. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3606 10304 3606 10301 3588 10261 3507 10279
3522 10304
TIME...MOT...LOC 0028Z 312DEG 13KT 3592 10282 3526 10299
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CORThe Amarillo radar (KAMA), 76 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Heavy rainfall and multiple rounds of rain resulted in flash flooding across the city of Amarillo. There were multiple stalled vehicles in fast moving flood waters, especially across low lying areas in the roads, across Amarillo. Multiple roads were closed due to flash flood conditions.
Heavy rainfall and multiple rounds of rain brought flash flooding to north central Randall County. Vehicles were stalled in the fast moving flood waters near the US-87 and I-27 interchange. Some roads were also closed across the city of Canyon.
One to two feet of water occurred over some bridges in Palo Duro Canyon State Park with roads being closed. Campsites were evacuated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286347, 1286348, 1286351, 1286349, 1286350.